Missouri, 2002

Damaging Wind in Missouri, April 27, 2002

April 27, 2002 · NWS SGF · 1 event in 1 county or zone

Trees were blown down over Highway 19 north of Winona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Trees were blown down over Highway 19 north of Winona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 2:12 PM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Apr 27, 2:12 PM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT SAT APR 27 2002

ZONES SENT EARLY FOR TORNADO WATCH FOR AREAS FROM FT SCOTT TO WARSAW.

FORECAST CHALLENGES PRIMARY TIED TO EXTENT OF LATE AFTERNOON/EARLY
EVENING TSRA OVER NORTHWEST COUNTIES.

COMPLEX SURFACE PATTERN ACROSS MIDWEST WITH WARM FRONT DEVELOPING
OVER NORTHERN MO AND SECOND BOUNDARY MARKING LEADING EDGE OF MUCH
HIGHER DEW POINTS SURGING THROUGH OK INTO SOUTHWEST AR.  BOUNDARIES
TRAIL WESTWARD TO SURFACE LOW NEAR CNK.  LINE OF DEVELOPING CU THEN
EXTEND SOUTHWARD ALONG DRY LINE AND ALONG THE NOSE OF 65 PLUS DEGREE
DEW POINTS.  CLEARING BEGINNING TO QUICKEN AHEAD OF DRY LINE...BUT
ATMOSPHERE HAS BEEN SLOW TO WARM. SHEAR PROFILE SUFFICIENT FOR LOW
LEVEL TURNING...BUT INSTABILITY IN QUESTION GIVEN LATER THAN
ANTICIPATED CLEARING.

HAVE MAINTAINED LOW POPS OVER NORTHERN CWA THIS EVENING WITH
COMBINATION OF KS STORMS INTERACTING WITH INCREASING MOISTURE AND
SOME LIMITED INFLUENCE OF H250 DIFLUENCE.   LOW POPS ALSO MAINTAINED
OVER SOUTH CENTRAL MO WHERE WIDELY SCATTERED SHRA STILL HANGING IN
THERE.

DRY PUNCH TO PUSH THROUGH LATE THIS EVENING ENDING RAIN CHANCES INTO
EARLY NEXT WEEK WHEN A WARM FRONT LOOKS TO DEVELOP TO OUR SOUTH AND
RAPIDLY MOVE ACROSS MO MONDAY NIGHT.  CONFIDENCE LACKING TO SOME
DEGREE WITH THIS SYSTEM...HOWEVER IT LOOKS LIKE MAJORITY OF RAIN WITH THIS
NEXT SYSTEM TO BE PREDOMINANTLY NORTH OF SGFS CWA.  AS SUCH HAVE CUT
PREVIOUS POPS ON TUESDAY.  HAVE SLOWED PROGRESS OF COLD FRONT
ADVERTISED BY MRF ON WED AND HAVE CONSEQUENTLY WARMED TEMPERATURES
OVER GUIDANCE.

.SGF...
MO...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES MOZ055...
MOZ066>067.

KS...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE KSZ073.

RUNNELS

In the hours before

Special weather statement, Apr 27, 5:13 PM CST, 5 hours 7 minutes before
MOZ055>058-067>071-078>083-089>092-094-280500-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 159...IN
EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY...
LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...PHELPS...POLK...
PULASKI...ST. CLAIR...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...HOUSTON...LEBANON...MOUNT VERNON...OSAGE BEACH...
ROLLA...SPRINGFIELD AND STOCKTON.
Special weather statement, Apr 27, 6:12 PM CST, 4 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SAT APR 27 2002

* HAZARDOUS WEATHER THREATS...

DAMAGING WIND
LARGE HAIL
TORNADOES

* THREAT AREA AND TIMING...

EAST OF A NEVADA TO JOPLIN LINE THROUGH MIDNIGHT.

* DISCUSSION...

THE CLEARING SKY LATE THIS AFTERNOON HELPED TO RAPIDLY DESTABILIZE
THE ATMOSPHERE ACROSS WESTERN MISSOURI.  SCATTERED THUNDERSTORMS
ARE EXPECTED TO CONTINUE DEVELOPING THIS EVENING...AND RAPIDLY
BECOME SEVERE.  DUE TO THE HIGH AMOUNT OF SHEAR IN THE ATMOSPHERE...
LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THE STORMS THAT
DEVELOP.

* EXTENDED OUTLOOK...

AFTER A DRY SUNDAY AND MONDAY...THERE WILL BE ANOTHER CHANCE
FOR STORMS BY MIDWEEK AS WARMER AND MORE MOIST AIR RETURNS TO
THE OZARKS.

LINDENBERG
Local storm report, Apr 27, 9:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SAT APR 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    WILLOW SPGS               MO   WIND DAMAGE
04/27/02   HOWELL                         TROOP G REPORTED
                                          TRANSFORMER BLOWN DOWN
                                          AND GLASS DAMAGE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 27, 10:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CDT SAT APR 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    WILLOW SPGS               MO   WIND DAMAGE
04/27/02   HOWELL                         RADIO TOWER BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 27, 10:11 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CDT SAT APR 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    WILLOW SPGS               MO   WIND DAMAGE
04/27/02   HOWELL                         RADIO TOWER BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
April 27, 10:20 PM CST
Where
Shannon County, 2 mi N of Winona
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -91.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292208.